Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 79, NWS Tucson, AZ

September 7, 2017Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Sep 7, 2017, 3:17 PM MST for Pima County, Arizona. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2017, 3:17 PM MST (22:17 UTC)
Expired
Sep 7, 2017, 3:45 PM MST
In force
28 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 149 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2017-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2017-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-385 J/kg
Mixed-layer LCL
2796 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

616 
WUUS55 KTWC 072217
SVRTWC
AZC019-072245-
/O.NEW.KTWC.SV.W.0079.170907T2217Z-170907T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
317 PM MST THU SEP 7 2017

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Northwestern Pima County in southeastern Arizona...

* Until 345 PM MST

* At 317 PM MST, a severe thunderstorm was located over Ajo, or 39
  miles south of Gila Bend, moving northwest at 20 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Ajo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3233 11271 3226 11299 3249 11307 3249 11272
TIME...MOT...LOC 2217Z 153DEG 16KT 3240 11286 

HAIL...<.75IN
WIND...60MPH
 
$$

GL
2 follow-up statements
824 
WWUS55 KTWC 072229
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
329 PM MST THU SEP 7 2017

AZC019-072245-
/O.CON.KTWC.SV.W.0079.000000T0000Z-170907T2245Z/
Pima-
329 PM MST THU SEP 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MST
FOR NORTHWESTERN PIMA COUNTY...

At 329 PM MST, a severe thunderstorm was located near Ajo, or 37
miles south of Gila Bend, moving northwest at 15 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Ajo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3233 11271 3226 11299 3249 11307 3249 11272
TIME...MOT...LOC 2229Z 152DEG 15KT 3243 11288 

HAIL...0.75IN
WIND...60MPH
 
$$

GL
386 
WWUS55 KTWC 072244
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
344 PM MST THU SEP 7 2017

AZC019-072253-
/O.EXP.KTWC.SV.W.0079.000000T0000Z-170907T2245Z/
Pima-
344 PM MST THU SEP 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PIMA COUNTY WILL
EXPIRE AT 345 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with this thunderstorm.

LAT...LON 3233 11271 3226 11299 3249 11307 3249 11272
TIME...MOT...LOC 2243Z 153DEG 16KT 3246 11290 

$$

GL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 1:15 PM MST, 2 hours 2 minutes earlier.

Area forecast discussion, Sep 7, 1:15 PM MST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
115 PM MST Thu Sep 7 2017

.SYNOPSIS...Scattered thunderstorms west of Tucson this afternoon,
with a few mountain storms elsewhere. Increasing moisture will bring
a good chance of storms Friday into Saturday. Thunderstorm chances
will decrease early in the new week as high pressure builds overhead
and we lose a little moisture.

&&

.DISCUSSION...We're still fighting dry air in eastern areas, but
starting to regain a southerly component to our flow as the regional
ridge shifts a little east of us. The 12Z KTWC sounding was showing
a little better storm support, with precipitable water up to .9
inches along with a little more convective potential. We still are
seeing better moisture and instability west of Tucson with a nice
moisture convergence field, dynamics associated with a weak remnant
circulation out of Sonora, and an upper level diffluent field
between the low near the west coast and the ridge. As mentioned this
morning, our main focus remains over the Tohono O'Odham nation,
western Pima and southwestern Pinal counties. Possible organized
outflow with dust concerns. With good agreement among University of
Arizona WRF model forecasts, we have issued a blowing dust advisory
for our previously discussed main areas of concern. Tucson might get
clipped as well, but most of the action should pass just west and
northwest of the city.

As the pattern phases a little further east, the favorable area for
enhanced thunderstorm development will shift east with it, including
more of our CWA Friday and Friday night into Saturday. Our main
concern with that scenario is debris and boundary layer cooling from
any activity we have later today and tonight. Best guess is that we
will recover enough for storms, but they may not have quite the
punch they might have had. Enough moisture for locally heavy rain as
well.

By later Sunday and Monday, the ridge is expected to build back
westward again in response to the low lifting northward from off the
southern California coast, and extensive modification of the pattern
downstream from tropical influences. That will inhibit thunderstorm
development once again as we do the typical September thing of more
frequent interruptions to the waning monsoon flow.

&&

.AVIATION...Valid thru 09/00Z.
Isolated to scattered -TSRA/-SHRA this afternoon and evening west of
KTUS, with isolated -TSRA near mountains east of KTUS. Coverage
increasing Friday. Surface wind ely to sly 5-15 kts with occasional
gusts near 20 kts, stronger winds near thunderstorm outflows.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...A chance of showers and thunderstorms this
afternoon, especially west of Tucson. Increasing storms Friday
into Saturday. A modest drying trend will see a lesser chance of
thunderstorms early in the new week. 20-foot winds will generally
be less than 15 mph into next week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Blowing Dust Advisory until 6 PM MST this evening for AZZ501-502-504-
505.

&&

Meyer

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Sep 7, 1:50 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Tucson AZ
150 PM MST THU SEP 7 2017

AZZ507-508-511-512-072130-
Upper San Pedro River Valley including Sierra Vista/Benson-Chiricahua
Mountains including Chiricahua National Monument-Eastern Cochise
County Below 5000 Feet including Douglas/Willcox-Galiuro and Pinaleno
Mountains including Mount Graham-
150 PM MST THU SEP 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COCHISE COUNTY
UNTIL 230 PM MST...

At 150 PM MST, Doppler radar was tracking a strong thunderstorm near
Willcox, moving northwest at 30 mph.

Winds in excess of 40 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Willcox and Kansas Settlement.

LAT...LON 3214 10952 3200 10970 3228 11014 3242 10990
TIME...MOT...LOC 2050Z 133DEG 26KT 3218 10977

GL
Special weather statement, Sep 7, 2:07 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Tucson AZ
207 PM MST THU SEP 7 2017

AZZ502-515-072145-
Tohono O'odham Nation including Sells-Baboquivari Mountains including
Kitt Peak-
207 PM MST THU SEP 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 245 PM
MST...

At 207 PM MST, Doppler radar was tracking a strong thunderstorm near
Sells, moving northwest at 30 mph.

Wind gusts of 50 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Sells, San Luis, Topawa, Covered Wells, Little Tucson, Artesa,
Comobabi, Nolic and San Isidro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Areas of blowing dust may briefly reduce visibilities to near or
below 1 mile. If you encounter localized dense blowing dust, do not
drive into it if at all possible.

&&

LAT...LON 3186 11162 3175 11191 3217 11216 3229 11188
TIME...MOT...LOC 2107Z 151DEG 26KT 3196 11185

GL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 11:17 AM MSTBlowing Dust AdvisoryTWCPima, Pinal7 hr
Sep 7, 1:50 PM MSTSpecial Weather StatementTWCCochise40 min
Sep 7, 2:07 PM MSTSpecial Weather StatementTWCPima38 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.